Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 50, NWS Quad Cities, IA

August 23, 2007Cedar County, Muscatine County, Scott County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Aug 23, 2007, 1:34 PM CDT for Cedar County, Muscatine County, Scott County, Iowa. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2007, 1:34 PM CDT (18:34 UTC)
Expired
Aug 23, 2007, 7:30 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Cedar County, IA, Muscatine County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 31 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 2:01 PM CDTHEAVY RAIN 1.12Eldridge, IARAINFALL BETWEEN 1230 PM AND 130 PM. MINOR STREET FLOODING.
Aug 23, 2:15 PM CDTHEAVY RAIN 1.18Eldridge, IARAINFALL OF 1.18 IN PAST TWO HOURS. ALSO REPORTED 3.10 INCHES RAIN FALL FROM 8 AM YESTERDAY TO 8 AM THIS MORNING.
Aug 23, 2:30 PM CDTFLASH FLOOD4 Nnw Long Grove, IAWATER OVER THE ROAD ON 305TH ST...IN THE 15600 BLOCK.
Aug 23, 3:38 PM CDTHEAVY RAIN 4.653 Sw Mccausland, IARAINFALL SINCE MIDNIGHT
Aug 23, 5:30 PM CDTHEAVY RAIN 1.9Muscatine, IA1.9 INCHES OF RAIN FELL BETWEEN 515 AND 545 PM. DELAYED REPORT.
Aug 23, 6:34 PM CDTHEAVY RAIN 1.5Rochester, IAHEAVY RAINS EARLIER TODAY WASHED OUT DRIVEWAYS NEAR ROCHESTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 231834
FFWDVN
IAC031-139-163-240030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
135 PM CDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CEDAR COUNTY IN EAST CENTRAL IOWA...
  THIS INCLUDES THE CITY OF TIPTON...
  MUSCATINE COUNTY IN EAST CENTRAL IOWA...
  SCOTT COUNTY IN EAST CENTRAL IOWA...
  THIS INCLUDES THE CITIES OF DAVENPORT AND BETTENDORF

* UNTIL 730 PM CDT

* AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 1 
  TO 2 INCHES OF RAINFALL OVER THE PAST FEW HOURS. IN ADDITION... 
  SOME CREEKS AND SMALL STREAMS IN THE WARNED AREA WERE APPROACHING 
  BANKFULL.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILTON...
  WEST LIBERTY...WALCOTT...PRINCETON...NICHOLS...MCCAUSLAND...LONG
  GROVE...ELDRIDGE...DURANT...DONAHUE...BENNETT AND ATALISSA

FLOODING OF SMALL STREAMS AND CREEKS...COUNTY ROADS...AND LOW LYING 
FARMLAND IS LIKELY. AREAS MOST AT RISK INCLUDE SOUTHERN CEDAR COUNTY 
AND NORTHERN MUSCATINE COUNTY...AS WELL AS NORTHWEST SCOTT COUNTY.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4172 9033 4160 9036 4156 9045 4154 9062
      4153 9080 4143 9135 4179 9135 4177 9077
      4173 9073 4176 9065 4177 9045

$$

JAZ
1 follow-up statement
000 
WGUS73 KDVN 232019
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 PM CDT THU AUG 23 2007

IAC031-139-163-240030-
CEDAR IA-SCOTT IA-MUSCATINE IA-
316 PM CDT THU AUG 23 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
MUSCATINE...SCOTT AND CEDAR COUNTIES...

AT 230 PM CDT...THE SCOTT COUNTY SHERIFF/S DEPARTMENT REPORTED WATER 
OVER SOME RURAL ROADS IN NORTHERN SCOTT COUNTY.

SEVERAL RAINFALL REPORTS INDICATE THAT 1 TO 2 INCHES OF RAIN FELL 
OVER THE WARNED AREA IN AROUND TWO HOURS. BE ON THE LOOKOUT FOR 
FLASH FLOODING ESPECIALLY FROM CREEKS AND SMALL STREAMS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIPTON...
PRINCETON...MCCAUSLAND...LONG GROVE...DONAHUE AND BENNETT

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4172 9033 4160 9036 4156 9045 4154 9062
      4153 9080 4143 9135 4179 9135 4177 9077
      4173 9073 4176 9065 4177 9045

$$

JAZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:44 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 23, 10:44 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1044 AM CDT THU AUG 23 2007

.UPDATE...
TWEAKED FORECAST FOR THE REMAINDER OF TODAY...WITH MINOR CHANGES
TO THE GRIDS. PER IR SATELLITE IMAGERY...CLOUD TOPS ARE COOLING IN
ASSOCIATION WITH TSRA ACROSS CENTRAL IA. ACTIVITY DEVELOPED ON THE
NOSE OF THE STRONG/PERSISTENT 850MB JET...WITH PROFILERS
INDICATING WINDS STILL 40-45KT ACROSS OK/KS AND UP TO 30 KT IN
IA/IL. SOME 850MB CONVERGENCE WAS NOTED AS WINDS IN WI ARE ONLY
ABOUT 15 KT. AT 12Z...850MB LOW WAS ANALYZED OVER NERN NEB...WITH
SFC REFLECTION STILL EVIDENT AT 15Z ALONG WITH SFC PRESSURE FALLS
IN NWRN IA. MLCAPE/CIN FIELDS INDICATE QUITE A BIT OF STABILITY
NEAR THE GROUND STILL...THOUGH INSTABILITY WAS STARTING TO BUILD
IN THE MO RIVER VALLEY NEAR THE NEB/KS/MO BORDER AREA AS WELL AS
IN ERN IA/NWRN IL AHEAD OF ONGOING STORMS. SEVERE THREAT REMAINS
IN THE REGION AS ONGOING TSRA MOVE INTO BETTER INSTABILITY...AS
WELL AS POSSIBLY LATER THIS AFTERNOON/EVENING WITH ANY ACTIVITY
THAT DEVELOPS IN THE MO RIVER VALLEY AREA AND MOVES ACROSS. HEAVY
RAIN THREAT IS STILL PRESENT AS WELL...PARTICULARLY WITH HEAVY
RAINS LAST NIGHT KEEPING THE GROUND SATURATED IN THE I-80 CORRIDOR
AS WELL AS IN THE NRN CWA.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     EVENING FOR KEOKUK-LOUISA-MUSCATINE-SCOTT-WASHINGTON.

     FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-
     LINN.

IL...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     EVENING FOR ROCK ISLAND-WHITESIDE.

     FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CARROLL-JO DAVIESS-
     STEPHENSON.

MO...NONE.
&&

MAYES
Hazardous weather outlook, Aug 23, 10:55 AM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1055 AM CDT THU AUG 23 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241600-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1055 AM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING ACROSS THE AREA...AS WELL AS A POTENTIAL FOR HEAVY RAIN
AND FLASH FLOODING. THUNDERSTORMS MOVING ACROSS CENTRAL IOWA INTO
THE AREA TODAY MAY BECOME MORE ORGANIZED...WITH A POTENTIAL FOR
THE STORMS TO BECOME SEVERE MAINLY EAST OF THE MISSISSIPPI BY
EARLY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE WEST
AND MOVE INTO THE AREA LATER TODAY AND THROUGH THE OVERNIGHT HOURS
AS WELL. THE PRIMARY THREAT FROM ANY STORMS WILL BE FROM HEAVY
RAIN AND DAMAGING WINDS...WITH A SMALLER RISK FOR LARGE HAIL.

RISES TO FLOOD STAGE ARE OCCURRING ON ILLINOIS TRIBUTARY
RIVERS...PARTICULARLY ON THE ROCK RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY. PERIODS
OF THUNDERSTORMS WILL PERSIST ACROSS THE AREA...WITH OVERNIGHT
THUNDERSTORMS ENDING IN THE MORNING...THEN STORMS DEVELOPING AND
MOVING ACROSS AGAIN IN THE AFTERNOON AND EVENING HOURS. THE
PRIMARY RISKS FROM STORMS TOMORROW WILL BE FROM HEAVY RAIN AND
DAMAGING WINDS.

SEVERAL IOWA AND ILLINOIS TRIBUTARY RIVERS...AS WELL AS THE
MAINSTEM MISSISSIPPI RIVER...WILL APPROACH OR MAINTAIN RIVER
LEVELS ABOVE FLOOD STAGE BY THE END OF THE WEEK. THE AMOUNT OF
RISE WILL DEPEND VERY STRONGLY HOW MUCH RAIN FALLS OVER THE NEXT
COUPLE OF DAYS...AND WHERE IT FALLS. IN GENERAL...MINOR TO
MODERATE FLOODING IS EXPECTED ON SEVERAL TRIBUTARY RIVERS...WITH
MINOR FLOODING POSSIBLE ALONG THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT. IN
ADDITION...SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAINFALL
OVER 1 INCH AS WELL AS ANY FLOODING.

MAYES

In the hours before

Local storm report, Aug 23, 12:58 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     TSTM WND DMG     KIRKWOOD                40.87N 90.75W
08/23/2007                   WARREN             IL   EMERGENCY MNGR

            WOODEN FENCE PULLED OUT OF THE GROUND.

&&

RAYW
Local storm report, Aug 23, 1:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TSTM WND GST     4 W MORRISON            41.81N 90.04W
08/23/2007  E0 MPH           WHITESIDE          IL   LAW ENFORCEMENT

            WIND ESTIMATED AT 50 MPH.

&&

RAYW
Local storm report, Aug 23, 1:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
109 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND DMG     MONMOUTH                42.07N 90.88W
08/23/2007                   JACKSON            IA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN TOWN.

&&

RAYW
Local storm report, Aug 23, 1:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
110 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND DMG     MONMOUTH                40.91N 90.64W
08/23/2007                   WARREN             IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN THROUGHOUT TOWN.

&&

RAYW
Local storm report, Aug 23, 1:13 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
113 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND DMG     SMITHSHIRE              40.80N 90.78W
08/23/2007                   WARREN             IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN THROUGHOUT TOWN.

&&

RAYW
Local storm report, Aug 23, 1:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
117 PM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     KIRKWOOD                40.87N 90.75W
08/23/2007                   WARREN             IL   LAW ENFORCEMENT

            POSSIBLE TORNADO REPORTED BY SHERIFFS DEPUTY.

&&

RAYW

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:25 PM CDTRiver Flood WarningDVNBuchanan, Linn23 hr
Aug 23, 1:12 AM CDTSevere Thunderstorm WarningDVNClinton, Scott48 min
Aug 23, 3:46 AM CDTFlash Flood WatchDVNKeokuk, Louisa, Muscatine, Scott, Washington42 hr
Aug 23, 6:18 AM CDTRiver Flood AdvisoryDVNJones, Linn4 hr
Aug 23, 6:18 AM CDTRiver Flood AdvisoryDVNClinton, Scott4 hr
Aug 23, 6:18 AM CDTRiver Flood AdvisoryDVNLouisa5 hr
Aug 23, 6:18 AM CDTRiver Flood AdvisoryDVNDubuque, Jackson3 days
Aug 23, 6:18 AM CDTRiver Flood AdvisoryDVNBenton, Linn16 hr
Aug 23, 6:18 AM CDTRiver Flood AdvisoryDVNCedar, Johnson, Linn5 hr
Aug 23, 6:18 AM CDTRiver Flood AdvisoryDVNCedar, Louisa, Muscatine5 hr
Aug 23, 10:07 AM CDTRiver Flood WarningDVNJones, Linn26 hr
Aug 23, 10:07 AM CDTRiver Flood WarningDVNClinton, Scott12 days
Aug 23, 10:49 AM CDTRiver Flood WarningDVNCedar, Johnson, Linn11 hr
Aug 23, 10:49 AM CDTRiver Flood WarningDVNCedar, Louisa, Muscatine9 days
Aug 23, 11:17 AM CDTRiver Flood WarningDVNLouisa8 days
Aug 23, 11:17 AM CDTRiver Flood WarningDVNLouisa9 days
Aug 23, 1:17 PM CDTRiver Flood WarningDVNMuscatine, Scott46 hr
Aug 23, 1:17 PM CDTRiver Flood WarningDVNLouisa, Muscatine46 hr
Aug 23, 1:17 PM CDTRiver Flood WarningDVNLouisa, Muscatine46 hr
Aug 23, 1:17 PM CDTRiver Flood WarningDVNDes Moines, Louisa7 days
Aug 23, 1:17 PM CDTRiver Flood WarningDVNDes Moines, Louisa7 days
Aug 23, 1:17 PM CDTRiver Flood WarningDVNDes Moines8 days
Aug 23, 1:17 PM CDTRiver Flood WarningDVNDes Moines, Lee8 days
Aug 23, 1:17 PM CDTRiver Flood WarningDVNLee70 hr
Aug 23, 5:00 PM CDTSevere Thunderstorm WarningDVNMuscatine60 min
Aug 23, 6:56 PM CDTSevere Thunderstorm WarningDVNKeokuk64 min

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.